Proper Medication Use to Avoid Rebound Headache – Facebook Live Recap

Advice on the proper use of migraine medications straight from a headache specialist

Rebound headache, also known as medication overuse headache, can be caused by many acute migraine medications when taken too often, but “too often” has different definitions depending on the type of medication in use. This has left many people living with migraine concerned about their current dosage. In order to shed light on what can contribute to the development of rebound headache, Dr. Thomas Berk, Clinical Assistant Professor at the NYU Langone Health Center Department of Neurology, answered patient questions on the topic during a recent Facebook Live chat hosted by the American Migraine Foundation.

“There are a number of medications that can cause rebound headache, and some cause it more frequently than others,” said Dr. Berk. “Years of research on migraine progression has taught us that the possible effects vary quite widely across the board.”

AMF Facebook Live 3/8/2018 – Rebound Headache

Welcome to the American Migraine Foundation Facebook Live Event on Rebound Headache! Tonight's host is Dr. Thomas Berk of NYU Langone Health

Posted by American Migraine Foundation on Thursday, March 8, 2018

Narcotics

Narcotics—meaning opiates like Percocet, Oxycodone and Hydrocodone—can be used as emergency relief from a migraine attack, but they are prescribed with high caution. These drugs post the greatest risk of causing rebound headache. Even taking them just once per week can cause headaches to get worse in frequency and severity.

“As medical knowledge progresses, we’ve come to understand that these medicines, even taken as little as four times a month, can cause the progression from episodic to chronic migraine,” said Berk. “Most other drugs need to be overused consistently in order to have these same effects.”

Butalbital combinations like Fioricet can also cause rebound headache when taken four times a month or more. Like opiates, these drugs can also lead to a degree dependence. “If these drugs are used, it should be as a rescue, when absolutely all else fails,” said Berk.

Triptans

Triptans can cause rebound headache, but their overuse is limited simply because the majority of insurance companies allot so few per prescription. According to Berk, the average pill count per prescription refill of triptans is around nine, and triptans can cause rebound headache when used more than 9 to 10 headache days per month.

“What makes triptans a little unique is that they can be used more than once per day to relieve headache and that doesn’t count as an additional use per month,” said Berk. “For example, if somebody takes two triptans in one day to relieve an especially bad headache, then goes on to take them once per week for the rest of the month, that’s still only four uses per month.”

Berk explained that most neurologists try to limit triptan use to twice a week. While exceeding that limit is not recommended, doing so rarely will not cause rebound headache. Berk recommends not exceeding your recommended triptan use per week more than once per month.

Over-the-counter Medications

Over-the-counter pain relievers like Tylenol can increase the frequency of migraine when used between 10 and 15 times per month. When using over-the-counter medications to manage migraine, always follow the dosage recommendation listed on the label. When discussing the use of Excedrin, Berk shared a unique insight he gained during his years treating migraine.

“Excedrin contains caffeine as a main ingredient, and many people triggered by caffeine don’t realize that,” said Berk. “I’ve treated quite a few patients who feared they made their migraine worse by overuse when really the caffeine in Excedrin was causing migraine onset.”

Berk also explained how the intermittent use of anti-inflammatory medications like Aleve can prevent the development of rebound headache. “Alternating your triptan with a naproxen-based anti-inflammatory medication is beneficial because it prevents you from overdoing it on one certain type of medication.”

“Still, you don’t want to take those more than 15 days a month because they can cause not only rebound headache but gastritis and kidney disease as well,” said Berk. “Pay attention to the recommended use instructions on the bottles. These medications are meant to be used as needed due to these risks.”

Knowledge is a powerful tool for migraine management, so it’s important to stay up-to-date on the latest news and research. The American Migraine Foundation maintains a comprehensive resource library full of fact sheets, toolkits and advice sourced directly from the nation’s leading migraine specialists. Visit AMF’s website to learn more and to find a headache doctor near you.